New side-effects from Propecia?

For those users of Propecia – used for hair loss in men, and Proscar – used for the treatment of benign prostatic hypertrophy (BPH) in men, here is a new concern raised by Health Canada, which is the Canadian version of the FDA.

Apparently, prescription drugs Propecia and Proscar seemed to be linked to rare cases of male breast cancer.

The drug is used in both 1 mg and 5 mg doses.

Male breast cancer has been reported in a small number of patients worldwide with both the 1 mg and 5 mg formulations of finasteride, but most of the reports have been in association with the 5 mg formulation.

As of the publication of this 2009 report, there had been 50 worldwide case reports of male breast cancer in BPH patients who received the 5 mg finasteride dose, after an average of 36 months of drug therapy. Three cases of breast cancer had been reported with the use of the 1 mg dose, for hairloss.

Although male breast cancer is rare, preliminary investigations estimate that the risk may be increased approximately 100x with the use of this drug

This whole issue is still being researched: to quote the Health Canada release, “it is not known with certainty whether finasteride can cause breast cancer, nor can this possibility be ruled out at this point in time.” So far, there has been no comment from the U.S. FDA.

So, if you use these medications, you should check and report any changes in your breasts to your doctor. Changes might include breast enlargement, lumps, tenderness, pain or nipple discharge.

Comments are closed.

RealSelf
Fiala Aesthetics | Plastic Surgery & Med Spa